Georgia, 2017

Damaging Winds in Georgia, April 6, 2017

April 6, 2017 · NWS JAX · 2 events in 2 counties and zones

A potent storm system combined with high speed shear and increasing instability favored discrete pre-frontal super cells across the area. The SPC had the forecast area highlighted under a High Risk for severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A potent storm system combined with high speed shear and increasing instability favored discrete pre-frontal super cells across the area. The SPC had the forecast area highlighted under a High Risk for severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 5, 9:15 PM EST, 4 hours earlier.

Area forecast discussion, Apr 5, 9:15 PM EST, 4 hours before
Area Forecast Discussion
National Weather Service Jacksonville FL
1015 PM EDT Wed Apr 5 2017

...SLIGHT TO ENHANCED RISK OF SEVERE THUNDERSTORMS FOR INLAND
SOUTHEAST GEORGIA...
...SEVERE WEATHER THREAT CONTINUES OVERNIGHT FOR NORTHEAST AND
NORTH CENTRAL FLORIDA...

.UPDATE...
Sfc analysis shows cold front from TN valley southward into the
Gulf of Mexico. Sfc trough extends across northwest to southeast
over W Central GA to northeast FL. Warm front appears to be north
of the area. A fragmented squall line is located over SE GA given
strong deep moisture convergence ahead of an upper level trough.
Instability is more than adequate for strong convection given
SBCAPE of 1000-2000 j/kg and bulk shear of 45-55 kt. Cell
movement is northeast around 50-60 mph with a few cells showing
supercell structures this evening. Most of the activity at this
time is located along and north of a line from Homerville to
Waycross to near Jesup. This activity will continue to pose a risk
of damaging winds and large hail. Low level shear and helicities
are very favorable for tornadic storms with values of 30-45 kt
and 250-350 m2/s2.

As mid /upper level trough shifts downstream and warm and moist
conditions continues over night strong to severe thunderstorms
activity is expected to shift eastward to coastal SE GA in next
few hours and northeast FL after 2 am. Fairly strong upper level
divergence given by 250 mb jet of 115 kt will foster strong ascent
and potential for very high rainfall rates with any of the strong
to severe storm activity. This activity will be moving quickly...and
expect that some lingering convection will be possible still from
around St Augustine to Ocala National Forest around 5-6 am with
rest of the area in the clear from showers and storms.

&&

.AVIATION...VFR conditions at this time except for GNV as low
clouds will stream northeastward ahead of the mid and upper level
trough and frontal boundary. Expect low clouds in the MVFR range
to begin impacting rest of the terminals over the next few hours
with most sites experiencing MVFR at 06z. Thunderstorm potential
will increase from the north to south overnight as a cold front
moves southeastward and through our region overnight. Strong to
severe storms will be possible at all terminals but higher chances
for SSI and JAX. Anticipate IFR in showers and thunderstorms with
vsby possibly down below 1 mile in some of the activity. South to
southwest winds will gradually increase to near 15 kt with gusts
up to 30 knots. Strong westerly surface winds will develop around
sunrise, with speeds of 15-25 knots expected. VFR conditions
should prevail towards 12Z at the regional terminals...though
may linger a bit longer at SGJ to around 14z possibly.

&&

.MARINE...south to southwest winds around 15-20 kt will increase
to advisory levels later tonight with SCA in effect for all
waters. Latest readings from 41008 showed southerly winds of 15
kt and seas of 3 ft and 41112 and 41117 showing 3-4 ft. Strong
cold front will pass over area waters later tonight after 3-4am.
Front should push south of the area by late Thursday morning.
Showers and storms will pass over the coastal waters area with a
few strong to severe thunderstorms possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  55  69  46  67 /  70  10   0   0
SSI  63  72  51  67 /  70  10   0   0
JAX  63  73  49  70 /  70  10   0   0
SGJ  66  75  50  70 /  80  20   0   0
GNV  64  73  46  70 /  60  10   0   0
OCF  65  74  47  71 /  80  10   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory from 8 AM to 8 PM EDT Thursday for Alachua-Baker-
     Bradford-Clay-Coastal Duval-Coastal Nassau-Columbia-Flagler-
     Gilchrist-Hamilton-Inland Duval-Inland Nassau-Marion-Putnam-
     St. Johns-Suwannee-Union.

GA...Wind Advisory from 8 AM to 8 PM EDT Thursday for Appling-
     Atkinson-Bacon-Brantley-Charlton-Clinch-Coastal Camden-
     Coastal Glynn-Coffee-Echols-Inland Camden-Inland Glynn-Jeff
     Davis-Pierce-Ware-Wayne.

AM...Small Craft Advisory until 5 AM EDT Saturday for Waters from
     Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
     Waters from Fernandina Beach to St. Augustine FL from 20 to
     60 NM-Waters from St. Augustine to Flagler Beach FL from 20
     to 60 NM.

     Small Craft Advisory from midnight tonight to 10 AM EDT Friday
     for Coastal waters from Altamaha Sound to Fernandina Beach
     FL out 20 NM-Coastal waters from Fernandina Beach to St.
     Augustine FL out 20 NM-Coastal waters from St. Augustine to
     Flagler Beach FL out 20 NM.

&&

Shashy/Enyedi/Elsenheimer/Walker
Hazardous weather outlook, Apr 5, 11:46 PM EST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
1246 AM EDT Thu Apr 6 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-070500-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
1246 AM EDT Thu Apr 6 2017

...TORNADO WATCH FOR MOST OF SOUTHEAST GEORGIA AND ALL OF
NORTHEAST FLORIDA THROUGH 8 AM THIS MORNING...

...SMALL CRAFT ADVISORY IN EFFECT FOR ALL COASTAL WATERS...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Tonight...

TORNADO WATCH 131 is in effect for most of the area through 8 AM
this morning.

Scattered to numerous strong to severe storms are expected across
southeast GA and northeast FL throughout the pre-dawn hours. The
severe weather threat will likely be moving out of the southeast
Georgia area after 4 am but continuing over northeast Florida.
Damaging winds will be the primary threat...but large hail and
isolated tornadoes will also be possible.

Strong offshore winds will continue over the coastal waters tonight
and small craft advisories are in effect for all coastal waters.
Gusts to gale force can be expected late tonight as the squall
line moves across the waters just prior to sunrise.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Very windy conditions are expected on Thursday and a wind advisory
is in effect.

Small craft advisories will remain in place through the end of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotters across southeast Georgia and northeast Florida are asked
to activate and relay reports of damage to the National Weather
Service and local emergency managers.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

SHULER

In the hours before

Special weather statement, Apr 6, 12:38 AM EST, 37 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
138 AM EDT THU APR 6 2017

GAZ153-154-060615-
Inland Glynn GA-Coastal Glynn GA-
138 AM EDT THU APR 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GLYNN COUNTY UNTIL 215 AM
EDT...

At 138 AM EDT, Doppler radar was tracking a strong thunderstorm near
Dock Junction, moving northeast at 60 mph.

Small hail and Wind gusts of 45 to 55 mph can be expected along with
possible minor damage.

Locations impacted include...
Brunswick, Dock Junction, Country Club Estates and Boys Estate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 800 AM EDT for southeastern
Georgia.

LAT...LON 3109 8156 3110 8157 3113 8156 3111 8163
      3120 8173 3138 8154 3133 8147 3134 8147
      3133 8145 3133 8144 3131 8144 3128 8139
      3129 8139 3128 8138 3130 8137 3131 8134
      3128 8132 3128 8128
TIME...MOT...LOC 0538Z 227DEG 53KT 3119 8160

SHASHY
Special weather statement, Apr 6, 12:39 AM EST, 36 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
139 AM EDT THU APR 6 2017

FLZ022-023-GAZ150-162-163-060630-
Columbia FL-Baker FL-Ware GA-Clinch GA-Echols GA-
139 AM EDT THU APR 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAKER...NORTHEASTERN
COLUMBIA...SOUTHEASTERN ECHOLS...SOUTHEASTERN WARE AND SOUTHEASTERN
CLINCH COUNTIES UNTIL 230 AM EDT...

At 139 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Taylor, or 19 miles south of Stephen Foster State
Park, moving east at 55 mph.

Excessive cloud-to-ground lightning and Wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Fargo and Taylor.

A tornado watch remains in effect until 800 AM EDT for northern and
northeastern Florida...and southeastern Georgia.

LAT...LON 3079 8227 3079 8224 3060 8224 3055 8223
      3054 8224 3051 8222 3044 8221 3037 8261
      3071 8268
TIME...MOT...LOC 0539Z 250DEG 49KT 3054 8227

PETERSON
Special weather statement, Apr 6, 12:52 AM EST, 23 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
152 AM EDT THU APR 6 2017

FLZ024-025-124-125-GAZ164-060630-
Inland Duval FL-Inland Nassau FL-Coastal Duval FL-Coastal Nassau FL-
Charlton GA-
152 AM EDT THU APR 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NASSAU...NORTHERN DUVAL
AND SOUTH CENTRAL CHARLTON COUNTIES UNTIL 230 AM EDT...

At 151 AM EDT, Doppler radar was tracking a strong thunderstorm near
St. George, or 15 miles southwest of Callahan, moving east at 55 mph.

Nickel size...Excessive cloud-to-ground lightning and Wind gusts of
45 to 55 mph can be expected along with possible minor damage.

Locations impacted include...
Jacksonville International Arpt, Cisco Gardens, Nassau
Village-Ratliff, Ratliff, Oceanway, Little Talbot Island, Bryceville
and Whitehouse Air Field.

A tornado watch remains in effect until 800 AM EDT for northeastern
Florida...and southeastern Georgia.

LAT...LON 3031 8205 3036 8205 3036 8216 3045 8219
      3064 8140 3044 8138
TIME...MOT...LOC 0551Z 250DEG 49KT 3044 8205

PETERSON
Local storm report, Apr 6, 1:05 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
205 AM EDT THU APR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     TSTM WND GST     LAKE CITY               30.19N 82.64W
04/06/2017  M52 MPH          COLUMBIA           FL   AWOS

&&

AENYEDI
Special weather statement, Apr 6, 1:08 AM EST, 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
208 AM EDT THU APR 6 2017

GAZ152>154-164-165-060700-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Brantley GA-
Charlton GA-
208 AM EDT THU APR 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMDEN...GLYNN...
SOUTHEASTERN BRANTLEY AND NORTHEASTERN CHARLTON COUNTIES UNTIL 300 AM
EDT...

At 208 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Race Pond, or 9 miles north of Folkston, moving
northeast at 60 mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Brunswick, St. Simons Island, Folkston, Dock Junction, Homeland,
Country Club Estates, Thalmann, Race Pond, Waynesville and Waverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 800 AM EDT for southeastern
Georgia.

LAT...LON 3107 8157 3113 8156 3112 8160 3105 8162
      3083 8201 3101 8217 3101 8213 3104 8215
      3139 8155 3133 8147 3133 8144 3131 8144
      3128 8139 3129 8139 3128 8138 3131 8134
      3128 8132 3127 8122
TIME...MOT...LOC 0608Z 236DEG 53KT 3098 8201

SHASHY
Special weather statement, Apr 6, 1:09 AM EST, 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
209 AM EDT THU APR 6 2017

FLZ022-030-031-035-036-060700-
Columbia FL-Union FL-Alachua FL-Bradford FL-Gilchrist FL-
209 AM EDT THU APR 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST...NORTHWESTERN
ALACHUA...WEST CENTRAL BRADFORD...UNION AND SOUTHERN COLUMBIA
COUNTIES UNTIL 300 AM EDT...

At 208 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of High Springs, or 10 miles east of Bell, moving
northeast at 40 mph.

Nickel size...Excessive cloud-to-ground lightning and Wind gusts of
45 to 55 mph can be expected along with possible minor damage.

Locations impacted include...
Trenton, Lake Butler, Bell, Worthington Spring, Alachua, High
Springs, Fort White, Worthington Springs, Palestine Community and
Groves.

A tornado watch remains in effect until 800 AM EDT for northern and
northeastern Florida.

LAT...LON 2970 8295 2970 8294 2972 8295 2972 8294
      2973 8295 2975 8294 2976 8295 2980 8292
      3018 8249 3015 8246 3014 8246 3014 8244
      2990 8215 2956 8275 2958 8276 2958 8278
      2959 8291 2969 8296
TIME...MOT...LOC 0608Z 223DEG 35KT 2975 8268

PETERSON

The radar

The Jacksonville radar (KJAX), 31 km away, was scanning. The volume nearest the first event began at 06:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Camden

When
April 6, 1:15 AM EST
Where
Camden County, 0.38 mi SE of St Marys
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.726, -81.546

A tree was blown down in St. Marys along Ready Street.

Thunderstorm Wind, Brantley

When
April 6, 1:25 AM EST
Where
Brantley County, 0.59 mi E of Waynesville
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
31.230, -81.790

Wind gusts of 35-40 mph were estimated and caused some power line damage which caused outages in Waynesville. The cost of damage was unknown, but it was estimated so the event could be included in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692357, 692359.